Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 147, NWS Aberdeen, SD

July 29, 2011Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 29, 2011, 7:34 PM MDT for Dewey County, South Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 7:34 PM MDT (01:34 UTC)
Expired
Jul 29, 2011, 7:49 PM MDT
In force
15 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS53 KABR 300134
SVRABR
SDC041-300200-
/O.NEW.KABR.SV.W.0147.110730T0134Z-110730T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM MDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM MDT

* AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ISABEL...OR 22 MILES NORTHEAST OF DUPREE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ISABEL AROUND 735 PM MDT...
  FIRESTEEL AROUND 745 PM MDT...
  LITTLE MOREAU REC AREA AROUND 755 PM MDT...
  TIMBER LAKE AROUND 800 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4539 10148 4547 10148 4548 10115 4547 10098
      4525 10097 4524 10149 4526 10150 4538 10150
TIME...MOT...LOC 0133Z 262DEG 29KT 4535 10138
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY
1 follow-up statement
771 
WWUS53 KABR 300149
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
849 PM CDT FRI JUL 29 2011

SDC041-300159-
/O.CAN.KABR.SV.W.0147.000000T0000Z-110730T0200Z/
DEWEY SD-
749 PM MDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4539 10148 4547 10148 4548 10115 4547 10098
      4525 10097 4524 10149 4526 10150 4538 10150
TIME...MOT...LOC 0149Z 262DEG 29KT 4537 10120

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:50 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 29, 6:50 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT FRI JUL 29 2011

.UPDATE...
STORMS WEST RIVER ROLLING EAST...AND WILL CONTINUE EAST INTO THE
CWA DESPITE A STORM ENVIRONMENT THAT IS BECOMING LESS FAVORABLE
FOR STRONG STORMS AS THE AFTERNOON COMES TO AN END...THUS WE ARE
EXPERIENCING A DOWNWARD TREND IN STORM INTENSITY. NO OTHER CHANGES
TO FORECAST...NEW AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT

THIS EVENING AND OVERNIGHT...STORMS ARE BEGINNING TO FIRE IN FAR
EASTERN WYOMING IN RESPONSE TO DIURNAL HEATING AND A MID-LEVEL
SHORTWAVE MOVING OUT OF THE ROCKIES. STORMS SHOULD CONTINUE TO
DEVELOP AND MOVE INTO AN ENVIRONMENT FAVORABLE FOR ISOLATED SEVERE
WEATHER IN WESTERN AND CENTRAL SD WITH MLCAPE VALUES AOA 2000 J/KG
AND EFFECTIVE SHEAR BETWEEN 30-40 KTS. STORM INTENSITY MAY
DECREASE AS SURFACE INSTABILITY WANES WITH THE LOSS OF DIRUNAL
HEATING...BUT A MODEST 25-35 KT LLJ MAY KEEP SOME SHOWERS AND
THUNDERSTORMS ONGOING THROUGH THE OVERNINGHT...ESPECIALLY IN OUR
NORTHERN TIER COUNTIES.

SATURDAY AND SATURDAY NIGHT...SATURDAY MORNING WILL BEGIN WITH
OVERNINGHT SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST OF THE
CWA. AN UPPER LEVEL SHORTWAVE WILL BE PROGRESSING EAST ACROSS
SOUTH CENTRAL CANADA...WITH A SURFACE PRESSURE TROUGH MAKING ITS
WAY SOUTHEAST THROUGH ND INTO THE NORTHERN PARTS OF THE
CWA. THIS BOUNDARY WILL SERVE AS A FOCAL POINT FOR POTENTIAL
SEVERE WEATHER SATURDAY AFTERNOON AND EVENING. ALTHOUGH THE BEST
UPPER-LEVEL SUPPORT WILL BE PRIMARILY NORTH OF OUR AREA CLOSER TO
THE SHORTWAVE...SUFFICIENT SURFACE INSTABILITY AND MODEST SHEAR
SHOULD SUPPORT SEVERE STORMS AS THEY BUILD INTO OUR CWA FROM MN
AND ND. LOCATIONS ALONG THE MISSOURI RIVER AND POINTS WESTWARD
SHOULD STAY DRY AS WARM AIR ADVECTION ALOFT INHIBITS MOST
CONVECTIVE DEVELOPMENT.

SUNDAY AND SUNDAY NIGHT...500 MB RIDGE WILL MOVE INTO THE NORTHERN
PLAINS ON SUNDAY. SURFACE BOUNDARY FROM SATURDAY NIGHT WILL STALL
OVER THE SOUTHEASTERN PART OF THE CWA...WITH A HIGH PRESSURE
TAKING OVER ACROSS THE AREA. SKIES WILL BE MOSTLY CLEAR AND HIGH
TEMPERATURES WILLL BE SLIGHTLY ABOVE AVERAGE. AS THE HIGH PRESSURE
CENTER SLIDES OFF TO THE EAST...WINDS WILL TURN ONCE AGAIN TO OUT
OF THE SOUTH BRINGING AN INCREASE IN HUMIDITY. THIS WILL BE
ESPECIALLY EVIDENT SUNDAY NIGHT...AS A STRONG LLJ DEVELOPS ACROSS
THE CENTRAL PART OF THE STATE. ALTHOUGH MOST CONVECTIVE ACTIVITY
ALONG THE NOSE OF THE LLJ SHOULD REMAIN IN ND...CANNOT RULE OUT A
THUNDERSTORM OR TWO IN OUR NORTHERN COUNTIES.

.LONG TERM...MONDAY THROUGH FRIDAY
EARLY ON IN THE PERIOD...HOT TEMPERATURES THROUGHOUT THE ENTIRE
BOTTOM HALF OF THE ATMOSPHERE WILL COMBINE WITH HIGH HUMIDITY TO
PRODUCE HEAT INDEX VALUES OVER 100 DEGREES. COULD BE DEALING WITH
A HEAT-RELATED HEADLINE IN THE COMING DAYS FOR MONDAY. BEYOND
MONDAY...TEMPERATURES COOL BACK DOWN CLOSER TO NORMAL AND LOW
LEVEL MOISTURE DECREASES FROM 70S DEWPOINTS BACK DOWN TO 60S
DEWPOINTS.

AS FOR PRECIPITATION CHANCES...GOOD MID-LEVEL WAA/FORCING ZONE
WORKS WEST TO EAST ACROSS THE CWA IN CONJUNCTION WITH A MID-LEVEL
SHORTWAVE PROGGED TO MOVE ACROSS THE REGION LATE SUNDAY
NIGHT/EARLY MONDAY. PRETTY GOOD CHANCE OF SEEING LATE NIGHT
ELEVATED THUNDERSTORMS DEVELOPING OUT ACROSS PORTIONS OF
WESTERN/CENTRAL SOUTH DAKOTA AND PROPAGATING EAST DURING THE
FIRST HALF OF THE DAY MONDAY. HOWEVER...THE ATMOSPHERE LOOKS
CAPPED OFF TO WIDESPREAD AFTERNOON/EVENING SURFACE=BASED
CONVECTION OVER THIS CWA ON MONDAY AS BY THEN...MID-LEVEL TEMPS
ARE FORECAST TO WARM TO +13C TO +15C. CAN'T RULE OUT AN ISOLATED
THUNDERSTORM GOING UP ON THE SOUTHEASTWARD MOVING SURFACE FRONTAL
BOUNDARY LATE IN THE DAY ON MONDAY. HOWEVER...AT THIS
TIME...BETTER CHANCES FOR MEANINGFUL CONVECTION LOOK TO STAY
NORTH AND EAST OF THIS CWA.

DRIER AND SOMEWHAT COOLER CONDITIONS BUILD INTO THE CWA TUESDAY
AND WEDNESDAY...BEFORE THE UPPER ATMOSPHERE RELOADS WITH ANOTHER
SHORTWAVE TROF THAT IT SENDS THROUGH THE NORTHERN PLAINS. BY
WEDNESDAY NIGHT/THURSDAY RETURN FLOW MOISTURE AND LOW TO MID LEVEL
WAA WILL BE IN PLACE HELPING TO PROMOTE BETTER CHANCES FOR
THUNDERSTORMS ACROSS THE CWA. THERE IS ANOTHER FRONTAL BOUNDARY
BEING PROGGED TO SAG SOUTHWARD INTO THE CWA TOWARD THE END OF THE
PERIOD...AND THIS WOULD ALSO HELP TO FOCUS SOME THUNDERSTORM
DEVELOPMENT LATER IN THE WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVER THE NEXT 24
HOURS OUTSIDE OF THE REMNANTS OF THUNDERSTORMS THAT COULD MOVE
INTO THE KMBG/KPIR TERMINALS LATE THIS EVENING. ADDITIONAL STORM
DEVELOPMENT POSSIBLE IN THE EARLY MORNING HOURS ACROSS THE
KMBG/KABR TERMINALS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...CONNELLY
SHORT TERM...MARTIN
LONG TERM...DORN
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 29, 1:45 PM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT FRI JUL 29 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
245 PM CDT FRI JUL 29 2011 /145 PM MDT FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE
THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER INTO
THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA SATURDAY AFTERNOON AND EVENING AS A FRONTAL
BOUNDARY DROPS SOUTH. A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND STRONG WINDS.

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST INTO NEXT
WEEK.

IN ADDITION HEAT INDICES WILL CLIMB INTO THE 100-105 DEGREE RANGE
THIS WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

TDK

In the hours before

Local storm report, Jul 29, 4:55 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 S AKASKA              45.23N 100.12W
07/28/2011  E1.75 INCH       POTTER             SD   COCORAHS

            DAMAGE TO CORN FROM PENNY TO GOLF BALL SIZED HAIL

&&

EVENT NUMBER ABR1100027

CONNELLY
Special weather statement, Jul 29, 7:11 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT FRI JUL 29 2011

SDZ003-015-300145-
CORSON-DEWEY-
711 PM MDT FRI JUL 29 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY AND WESTERN CORSON COUNTIES UNTIL 745 PM MDT...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
THUNDER HAWK TO 10 MILES SOUTH OF SHAMBO RANCH TO 9 MILES NORTH OF
DUPREE...MOVING EAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...THUNDER
HAWK...KELDRON AND ISABEL.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:58 PM MDTSevere Thunderstorm WarningABRDewey47 min
Jul 29, 8:43 PM MDTSevere Thunderstorm WarningABRDewey47 min
Jul 29, 9:50 PM MDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth25 min
Jul 29, 10:12 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter48 min
Jul 29, 10:43 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk, McPherson32 min
Jul 29, 11:15 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds22 min
Jul 30, 10:06 AM MDTSevere Thunderstorm WarningABRRoberts39 min
Jul 30, 2:56 PM MDTHeat AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more54 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.